CSN Login
Members Online: 9

You are here

Xtandi Help for Dad - bad side effects

janet249
Posts: 1
Joined: Jun 2015

Hello All,

 

My dad is 75. He has had prostate ca for 14 years, mets in 2013. He had seeds and radiation early on. Receives Lupron every 3 months. He was never a candidate for prostatectomy. He had a partial TURP a few years ago and has had chronic hematuria and incontinence since.

I am looking for some advice/encouragement regarding Xtandi. My father has had an extremely difficult time with this drug. He sailed through chemo, provenge and Zytiga. He maintained a great quality of life. Once his PSA rose on Zytiga, he began Xtandi. He has severe fatigue, nausea, muscle weakness  (especially legs) , weight loss, anorexia, insomnia and anxiety. He started on 4 pills and then at the doctors suggestion he stopped for a week and restarted at 2 pills daily increasing up to 4. 

It has been extremely disheartening to see my strong dad become debilitated. He looks like a frail old man. Barely able to leave the house. He looks and acts like he is dying. His PSA has dropped a bit thus far. It appears to work. His last Pet looked good and most mets were gone and have been for a few scans. 

 

Is there anything to look forward to? Will this pass?

It is tough to get him to take a pill for every side effect.

I am interested especially in hearing from those of you who had these severe side effects. And what did your doctor do if you were unable to tolerate it?

 

Thank you kindly. I am desperate for info/help/encouragement 

Rakendra's picture
Rakendra
Posts: 198
Joined: Apr 2013

Wellcome to the forum.  I am sorry to here that your father has joined the Pca group.  You do not mention your father,s age.  IMHO, this is a major factor in deciding what course to take.  If a man is under 70, then it might make more sense to try to do anything necessary to extend life, even at the risk of losing quality of life.  But over 70 I think stressing quality of life is more imortant thanlength of life.  I am 83, have lived a full life and suffered a lot from HT which gave me a life not worth living.  So I stopped HT, and regained a great quality of life.  MY PSA has gone to 5.9, and I am going to do nothing except celebrate each day and rejoice in the wonderful life I now have being drug free.

    Now, lets look at xtandi side effects: The most common side effects of XTANDI include weakness or feeling more tired than usual, back pain, decreased appetite, constipation, joint pain, diarrhea, hot flashes, upper respiratory tract infection, swelling in your hands, arms, legs, or feet, shortness of breath, muscle and bone pain, weight loss, headache, high blood pressure, dizziness, and a feeling that you or things around you are moving or spinning (vertigo).

XTANDI may cause infections, falls and injuries from falls. Tell your healthcare provider if you have signs or symptoms of an infection or if you fall.

      My thinking that if meds like xtandi can ruin your life, why take the chance of inviting them into your life?  And, there is no mention of what these drugs can do to destroy your immune system.  Of course, there is a chance that they will be of benefit, but at what price?  Even zytiga and any HT drug can increase the chance of heart attack.  Bicalutimide gave me terrible insomnia.  How is your quality of life when you cannot sleep?  I do not see the point in putting toxic meds in my body that may hurt me more than help.  There is no sure thing with meds.  You may  not get any, or very little, help, but you will certainly have side effects.  Only the severity of the side effects is unknown. On the other hand, the gamble is that there may be great improvement in health and life extension, but, in any case, it is a crap shoot.  

   My advice is for your father to take control of his life and decide what is best for him.  It certianly appears that what is happening now is destroying him.  This is just an opinion from my personal experience.  In any case, best of luck to you and your family.

Love, Swami Rakendra

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

even

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

best

 

 

 

 

everyon

 

 

 

 

even

Old Salt
Posts: 720
Joined: Aug 2014

Please report your observations to the FDA:

https://www.accessdata.fda.gov/scripts/medwatch/index.cfm?action=reporting.home

 

Although not helpful to you or your Dad right now (sorry!), reporting these issues could be useful to others in the long run.

Mark58
Posts: 41
Joined: Jun 2004

I have been on Xtandi since November 2014. My PSA was at 47 and climbing fast. The Xtandi brought it down to 0.6, then it inched back to 0.84 and now to 2.55 at 2 month intervals. I imagine the Xtandi will fail in the next several months. There are several other drugs available which will all eventually fail. I've been in this battle since 2004. We live in Tennessee and I am 69 years. The only side effect I can currently see is fatigue and those associated with a low testosterone level which are expected. I tire out easily and have to pace myself. However, I have taken 3 trips since November. I drove to Key West in March, and Missouri in May, towing our camper both times. The Key West trip was 17 days, and the Missouri trip was 10 days. We just returned from our family reunion in Louisiana {gone for 6 days}. I drove that too. I mow my yard with a walk behind self propelled mower and still fish and camp. I'm living my life to it's fullest. I try to enjoy every day as a gift. We have a new great granddaughter. "what a distraction". Wow!!! I wish him the best of luck. My reccomendation is to research it all, make a choice and move forward. Live with the decision you make and don't look back. 

VascodaGama's picture
VascodaGama
Posts: 2958
Joined: Nov 2010

Mark58

I would like to thank you for the wonderful post above. You’re demonstrating us where to focus the priorities when living with the cancer. This is a lesson I trust and wish PCa survivors aspire to follow. After a positive diagnosis cure becomes the goal but it is always elusive once one experiences recurrence. From that point quality living is the focus and weights when we try to enjoy every day of our existence. I hope Janet listen to you. Never give up but do things balanced.
I would appreciate reading more of your post.

Best wishes.

VG

kev03103
Posts: 3
Joined: May 2012

kev03103, I too have this weakness with Xtandi. As you probably know, Xtandi has to be taken with Lupron. The other day I was trying to recover a roll on my cafeteria tray and I couldn't recover from a semi squatting position, so I fell and all the food went flying. I am a Gleason 9, M16, PSA 31, at diagnosis. I am 64 diagnosed at 59. Currently, I am undetectable for PSA and Mets. I had Lupron for 2.5 years, then Xtandi was added. It just intensifies what side effects Lupron gives you. Since I've been reading 0 in all fronts including bone Mets for 2 years now , I asked to get off Xtandi. I got lists of opposition, I'm in a clinical trial so a whole team recommend ded anything but stopping Xtandi. You're doing so well, you don't want to have it come back etc. They gave me neurontin to take for side effects. To me this just makes me more tired in the morning. There are many off label drugs I'd like to try but I can't find a doctor that will go along. Such drugs as metformin, celebex, and proscar. I want my testosterone back. I guess I'll have to go doctor shopping.   Kevin

 

VascodaGama's picture
VascodaGama
Posts: 2958
Joined: Nov 2010

Kevin,

Xtandi (Enzalutamide) is an antiandrogen and, similarly to equal drugs, it can be stopped (interrupting treatment), taken intermittently or used till one becomes refractory to the drug. There is nothing that could indicate that it wouldn't work again providing control on the cancer If you stop it for a period and then restart it later. In any case, you should consider your doctor's recommendations, in particular if you are still under a clinical trial.

Any action you decide to take should be discussed firstly with the doctor following your treatment. He may recommend you an alternative protocol (such as taking the drugs intermittently, On/Off periods regulated by the PSA) in a way that permits you to recuperate from the side effects. You can get also a second opinion from a medical oncologist proficient in combination therapies using the drugs you comment above (target medications). These must be administered under vigilance due to any interaction and must follow regimen protocols.

Dr. Myers and Dr. Mark Scholz, are medical oncologist, specialists and researchers in the treatment of prostate cancer, highly recommended in target combined medications. You can try talking with Dr. Mark Moyad, a researcher and specialist in minerals and supplements to fight the side effects from prostate cancer therapies. Moyad have written a series of books concerning PCa such as Promoting Wellness Beyond Hormone Therapy and The Supplement Handbook.

Best wishes,

VGama

agss241
Posts: 5
Joined: Mar 2016

I just started Xtandi today.  I'll be looking out for some of the side effects and problems discussed in this thread. 

Thanks much,

Tom

Rudy C's picture
Rudy C
Posts: 1
Joined: Feb 2018

I am debating starting on Xtandi. I was wondering how things are going for you??

Subscribe to Comments for "Xtandi Help for Dad - bad side effects "